Alert archive / Arizona / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 165, NWS Flagstaff, AZ

August 17, 2021Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 17, 2021, 4:19 PM MST for Yavapai County, Arizona. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2021, 4:19 PM MST (23:19 UTC)
Expired
Aug 17, 2021, 4:45 PM MST
In force
26 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 52 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.3 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2021-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 984 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2021-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
984 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
829 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted.

683 
WUUS55 KFGZ 172319
SVRFGZ
AZC025-172345-
/O.NEW.KFGZ.SV.W.0165.210817T2319Z-210817T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
419 PM MST Tue Aug 17 2021

The National Weather Service in Flagstaff has issued a

* Severe Thunderstorm Warning for...
  Yavapai County in west central Arizona...

* Until 445 PM MST.

* At 419 PM MST, a severe thunderstorm was located over Village At
  Oak Creek, or near Sedona, moving southeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Village At Oak Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3478 11182 3481 11178 3480 11178 3480 11162
      3477 11155 3476 11155 3466 11176
TIME...MOT...LOC 2319Z 320DEG 8KT 3478 11174 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

TPS
1 follow-up statement
788 
WWUS55 KFGZ 172338
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
438 PM MST Tue Aug 17 2021

AZC025-172348-
/O.EXP.KFGZ.SV.W.0165.000000T0000Z-210817T2345Z/
Yavapai-
438 PM MST Tue Aug 17 2021

...THE SEVERE THUNDERSTORM WARNING FOR YAVAPAI COUNTY WILL EXPIRE AT
445 PM MST...
                
The storm which prompted the warning over the Village of Oak Creek 
has weakened below severe limits, and no longer poses an immediate 
threat to life or property. Therefore, the warning will be allowed 
to expire.  However small hail, gusty winds and heavy rain are still 
possible with this thunderstorm.

LAT...LON 3478 11182 3481 11178 3480 11178 3480 11162
      3477 11155 3476 11155 3466 11176
TIME...MOT...LOC 2338Z 320DEG 8KT 3475 11171 

$$

TPS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:59 PM MST, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 17, 2:59 PM MST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
259 PM MST Tue Aug 17 2021

.SYNOPSIS...Widespread showers and storms will slowly diminish in
coverage and intensity later this evening and overnight. Another
round of numerous showers and storms are forecast to develop over
northern Arizona Wednesday afternoon.

Drier conditions are then expected Thursday through the weekend.
Cooler temperatures are also expected through the rest of the
week.

&&

.DISCUSSION...Numerous thunderstorms will continue to develop
along the Mogollon Rim this afternoon. Slow storm motions have
produced flash flooding, primarily in vulnerable burn scar areas,
namely the Museum Fire scar. The flash flood threat is expected to
continue through the evening hours, primarily across Coconino
County. As a result, decided to issue a Flash Flood Watch
for the aforementioned area where the best moisture and
instability is located. Storm coverage and intensity should
diminish overnight.

By Wednesday, an upper level trough will be digging into Idaho.
This will result in much stronger southwesterly flow over northern
Arizona. With monsoonal moisture remaining in place, still think
numerous showers and thunderstorms will develop along the Mogollon
Rim, then push to the north and east. Some storms could become
better organized near the AZ/UT border Wednesday afternoon,
proximate to the deeper wind shear. Large hail, damaging winds,
and flash flooding will be the primary threats.

By Thursday, some drying is forecast to overspread Arizona, with
lingering moisture keeping thunderstorm chances near the AZ/UT
border.

Dry conditions are then forecast Friday through the weekend as a
broad upper level trough is forecast to remain off the California
coast. Temperatures will be below normal through the period.

&&

.AVIATION...For the 00Z package...Scattered to numerous
thunderstorms will continue through the early evening hours. A
few storms may be severe producing brief IFR conditions, strong
outflow winds, and hail. Storms should diminish overnight, then
re-develop after 18Z Wednesday. Outside of storm activity, mainly
VFR conditions and southwest winds around 10-15 kts or less.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Scattered to numerous showers and thunderstorms
are expected to develop again Wednesday afternoon. Large hail,
localized flash flooding, and very gusty outflow winds will be the
main hazards. Winds will also become breezy out of the southwest
Wednesday. Much drier conditions are forecast Thursday.

Friday through Sunday...Drier weather is expected through the
weekend, with below normal temperatures and breezy southwest
winds.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch until 11 PM MST this evening FOR AZZ004>007-
009-012-015-016.

&&

PUBLIC...TM
AVIATION...TM
FIRE WEATHER...TM

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Aug 17, 2:47 PM MST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
247 PM MST TUE AUG 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FLASH FLOOD      2 E DOWNTOWN FLAGSTAFF  35.19N 111.61W
08/17/2021                   COCONINO           AZ   NWS EMPLOYEE

            ROAD CLOSURE DUE TO FLOODING.

&&

MD
Local storm report, Aug 17, 3:23 PM MST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
323 PM MST TUE AUG 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     FLASH FLOOD      3 NNW DOWNTOWN FLAGSTAF 35.24N 111.68W
08/17/2021                   COCONINO           AZ   NWS EMPLOYEE

            ROAD IMPASSABLE DUE TO FLOODING.

&&

MD

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 5:04 PM MSTFlash Flood Warning Considerable damage threatFGZApache, Navajo3 hr
Aug 16, 6:33 PM MSTSevere Thunderstorm WarningFGZYavapai27 min
Aug 16, 7:08 PM MSTSevere Thunderstorm WarningFGZYavapai37 min
Aug 16, 7:37 PM MSTSevere Thunderstorm WarningFGZCoconino23 min
Aug 16, 7:42 PM MSTSevere Thunderstorm WarningFGZYavapai33 min
Aug 16, 7:57 PM MSTSevere Thunderstorm WarningFGZCoconino33 min
Aug 16, 8:04 PM MSTSevere Thunderstorm WarningFGZYavapai26 min
Aug 16, 8:21 PM MSTSevere Thunderstorm WarningFGZCoconino24 min
Aug 16, 9:18 PM MSTSevere Thunderstorm WarningFGZGila42 min
Aug 16, 10:01 PM MSTSevere Thunderstorm WarningFGZYavapai29 min
Aug 16, 10:33 PM MSTSevere Thunderstorm WarningFGZYavapai25 min
Aug 17, 12:04 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino, Gila, Navajo3 hr
Aug 17, 12:15 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino60 min
Aug 17, 12:22 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino5 hr
Aug 17, 12:29 PM MSTSevere Thunderstorm WarningFGZCoconino, Gila, Navajo46 min
Aug 17, 12:41 PM MSTFlash Flood Warning EmergencyCatastrophic damage threatFGZCoconino3 hr
Aug 17, 12:59 PM MSTSevere Thunderstorm WarningFGZCoconino46 min
Aug 17, 1:06 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino5 hr
Aug 17, 1:16 PM MSTSevere Thunderstorm WarningFGZCoconino44 min
Aug 17, 1:21 PM MSTSevere Thunderstorm WarningFGZCoconino39 min
Aug 17, 1:28 PM MSTSevere Thunderstorm WarningFGZCoconino47 min
Aug 17, 1:37 PM MSTFlash Flood WatchFGZApache, Coconino, Navajo9 hr
Aug 17, 2:03 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino5 hr
Aug 17, 2:09 PM MSTSevere Thunderstorm WarningFGZCoconino51 min
Aug 17, 2:15 PM MSTSevere Thunderstorm WarningFGZCoconino45 min
Aug 17, 2:18 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino5 hr
Aug 17, 3:03 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino3 hr
Aug 17, 3:42 PM MSTSevere Thunderstorm WarningFGZCoconino33 min
Aug 17, 3:44 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino, Yavapai3 hr
Aug 17, 4:06 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino, Yavapai3 hr
Aug 17, 4:22 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino3 hr
Aug 17, 4:46 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.